South Dakota, 2003

Hail in South Dakota, August 4, 2003

August 4, 2003 · NWS UNR · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 4, 7:15 PM MST, 0 minutes earlier.

Area forecast discussion, Aug 4, 7:15 PM MST, 0 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
815 PM MDT MON AUG 4 2003

SCATTERED CONVECTION STILL ONGOING OVER TRIPP COUNTY...WHICH SHOULD
EXIT THE CWFA IN ABOUT AN HOUR. GENERALLY DRY CONDS WESTWARD ACRS
CWFA. CONVECTION IN RESPONSE TO STRONG SHORT WAVE MOVG ACRS DAKOTAS
ATTM AND ASSOCIATED SFC TROF. SFC TROF AXIS IS NEAR A KHEI-KD07-KVTN
LINE AND MOVG EWD.

HAVE UPDATED FCST TO REMOVE POPS FROM WRN HALF OF CWFA AND TWEAK
WINDS A BIT. FCST WILL NEED TO BE UPDATED AGAIN ONCE CONVECTION ENDS
ACRS THE ENTIRE CWFA.

.UNR...NONE.

JOHNSON
Hazardous weather outlook, Aug 4, 6:00 AM MST, 13 hours 15 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-051300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
700 AM MDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL
SOUTH DAKOTA THIS AFTERNOON AND EARLY EVENING. THE MAIN THREAT FROM
THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH.

LOW PRESSURE WILL MOVE OVER THE BADLANDS REGION BY EARLY THIS
AFTERNOON. AHEAD OF THIS LOW...SOUTHEAST WINDS WILL BRING MOIST AND
UNSTABLE AIR INTO SOUTH CENTRAL SOUTH DAKOTA. THUNDERSTORMS ARE
EXPECTED TO FORM EARLY THIS AFTERNOON...NEAR AND TO THE EAST OF THE
BLACK HILLS. STORMS THAT FORM ARE EXPECTED TO BECOME SEVERE AS THEY
MOVE SOUTHEAST ACROSS SOUTH CENTRAL SOUTH DAKOTA. THE SEVERE WEATHER
THREAT WILL DIMINISH THIS EVENING AS THE LOW PRESSURE MOVES EAST OF
THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HOT AND MAINLY DRY WEATHER WILL DEVELOP BY MIDWEEK AND PERSIST INTO
THE COMING WEEKEND...INCREASING THE GRASSLAND FIRE DANGER. THERE IS
ALSO A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTHWESTERN SOUTH DAKOTA
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

BUNKERS

In the hours before

Local storm report, Aug 4, 5:02 PM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
602 PM MDT MON AUG 04 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0507 PM    5 SE MISSION              SD   1 INCH HAIL
08/04/03   TODD                           REPORTED BY STORM
                                          SPOTTER.

The radar

The North Platte radar (KLNX), 150 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tripp

When
August 4, 7:15 PM MST
Where
Tripp County, 6 mi SW of Colome
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.183, -99.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2003Every state in 2003This day in weather historyWarnings in South Dakota, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377137.